Jump to content

Question About Mood Swings


sbtalbott
 Share

Recommended Posts

Hi Everyone-

I am new to this forum, and was curious about others experience with POTS. I have been symptomatic off and on, but undiagnosed since I was 19 (I am now 41). Originally, I was diagnosed with MVP back in the day when every young woman with palpitations was told they had MVP. I actully just have mitral regurgitation. Anyway, I had a severe exaccerbation of POTS in January of this year, and was finally appropriately diagnosed by Tilt Table Test after being almost bedbound for 2 months. I am currently taking Flurinef each morning, Middodine 4x/day and Kerlone at night (to help with the severe palpitations...mostly PVC's and PAC's). I am just now getting somewhat back to whatever normal is, but continue to have daily symptoms of POTS (dizziness, nausea, poor appetite). I have lost 30+ lbs since January (Hey, just in time for bathing suit season! HA). I have 3 children still at home, who I homeschool and care for my elderly father-in-law who has dementia and also lives with us. His wife passed away last year with Alzheimers after caring for her at home for almost 3 years. I am an RN, but no longer work outside of the home because of my caregiving obligations as well as POTS. Besides the "normal" POTS symptoms, I am also having a lot of problems with mood swings and I think some depression. I don't have any energy, am unable to exercise much or just do my normal activities because of the POTS symptoms. Prior to January, usually I was pretty even keeled with my emotions, but now anything sets me off. I cry at the drop of a hat and just generally feel depressed. I'm sure a lot has to do with just generally feeling bad physically, but frankly, I don't have time for this. My family needs their Mom/Wife/Daughter-in-Law back. Does anyone else have this issue?

One other issue that is bothering me is bradycardia with chest pain. I have had CP off an on for 20 years, along with shortness of breath, arm pain and irregular heart beats, usually in the evening. My cardiologist (who does specialize in POTS) had prescribed Kerlone 10 mg at 9pm to help with this. After the first dose, my heart rate dropped from averaging in the 90's - low 100's to 44 - 45 bpm and I was having CP different from previously. This feels more crushing than the pressure I was used to. After contacting him, we stopped it for a while, but then he wanted me to start it again because even with the Middodine, my HR was increasing to 140 - 150 and I was very symptomatic with the palpitations and irregular HR. We cut the dose down to 5mg, but now I'm back in bradycardia, swinging between the 40's and 50's alternating with tachycardia. Anyone else have problems with extreme sensitivity to beta blockers? I know bradycardia can be a side effect of beta blockers, but I've never seen such extremes when I've taken care of patients. I wonder if this is a POTS thing.

Finally, for those of you that have had POTS for extended periods of time, how often are you having exaccerbations? My cardiologist assures me that I should "get better" in 1-2 years (He thinks my exaccerbation was due to a virus), but I wonder since I have been symptomatic off and on since I was 19. My symptoms had actually been getting worse over the past 2-3 years, but I brushed it off as stress related to taking care of my mother-in-law with Alzheimers. My gut tells me that I will be dealing with this for the rest of my life. Anyone else out there who has gotten "better" after 1-2 years, or are most people having to deal with this long term?

Thanks in advance for any light on this you guys can offer.

Kaye

Link to comment
Share on other sites

Firstly, welcome Kaye!

Mood swings are very common with this illness. It's listed as a symptom of just about every type of OI. Also, with all you have to do, it's a miracle you can function at all. My head would be snatched bald, I swannee..... :blink: Most everyone here does have some sort of therapy to help them cope with this illness and the profound effect it has on our lives. I think anyone that doesn't get irritable or depressed has more problems than this frustrating tiresome illness!

I have had the tachy and got ablation (Idon't advise that route!) and now have a pace maker for tachy brady syndrome. I get bradycardic on my own, but the betas really exacerbate it. The conundrum was I was too fast without betas, atenolol was the only drug I tolerate, my bp is sky high, and so I have a pacer so I can tolerate the atenolol. I get chest pain from a slower heart rate than a faster one too. I just think that anything rate related that affects perfusion of the blood will cause some chest pain in us. I also think the atenolol made my chest pain worse when I was started on it and titrating up.

You might talk to your doctor about trying a different beta, as some just work better with us than others.

As far as getting a cure...who knows. Some get better, some stay the same and some get worse. It's just so variable for everyone, I don't think anyone can say with 100% conviction what will happen. The general consensus is, if it was precipitated by a viral illness, your chances of recovering or at least improving is higher. In the past few years, I have seen people get better, stay the same and some get worse. But many of us have over lapping and/or other illnesses we are also dealing with.

Hope this has helped a little and again welcome sweetie! morganzilla

Link to comment
Share on other sites

Hey there,

I haven't been on here much, but I'd like to offer my opinion on this subject.

Almost one year ago, I started noticing serious emotional disturbances after some major changes occured at work. I brushed it off, thinking it's just the POTS, and let it go for a few months. Things got worse, I was conviced to see a doctor who prescribed me Lexapro, then Effexor LX. It didn't do much except make me dangerously depressed. I stopped the meds, and eventually had an emotional break down at work. I quit my job, and shortly after, my intense emotional fluctuations were gone.

After talking to my doctor, she seems to think stress was the underlying factor. I think she's right. The stress was caused by personality differences when my ex-boss started treating me unfairly, especially after hiring 2 new employees.

It is frustrating, and I can't even imagine what you are going through with all the cancerous genetic history. It's hard for you to step away from your family, so I apologize if my story doesn't help you much. If you can take a break and find something that takes your mind away from the stress for a little while, go for it. I hope that things get better for you and your family. Please keep your chin up, and know that others are cheering for you. Best wishes.

-a

Link to comment
Share on other sites

Hi,

Has Morgan said Mood swings is part of the symptoms of our disorder.

You also have a lot on your plate, taking care of your children, your father-in law, (your mother-in-law who passed away - my condolences). Plus your homeschool your children. You need to find time for yourself, the caregiver because you also have POTS and you can't continue pushing yourself like that forever. I know, I've been there. I was a workaolic before I crashed.

As for your prognosis, time will tell. But if you manage your energy properly you will go longer without crashing. What is bad for us is getting sick with viruses, bacteria and pushing ourselves over our limits. You have to learn your limits and respect them.

Link to comment
Share on other sites

Sorry to hear what u r goin thru, but can relate. My doc put me on a med that dropped my hr so bad i had to be put in hospital. I have had the brady,tachy, chest pain, all of the things u mentioned except u dog, i gained as much weight as u lost,lol. Anyways, I feel sometimes even though ur card may know about pots as mine does, u also need a doc like i found who treats just this disorder i found mine on NDRF, he has it and is so understanding, he thinks that the BBS worsen the condition. So with him changin my meds around my card, i think feels like we have stepped on his feet, oh well, he is a jerk, sorry he may be good but he has the bedside manner of a rock!! I am doin better with the palps, i do have the pacer, but i am down to one BB a day and it was 3, so now my pressure is usually stable, i do have prob with my hr dropping sometimes, but not near as much as when i got off all the BB's so maybe it couldnt hurt to get another opinion. Althought i still havent found a thing for the major fatigue, and have headaches from the meds, but we know they usually have some kinda side effects!! Hope u find help, it is very hard out there, and scary.

Donna

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...